Bile duct loss during the course of drug-induced liver injury is uncommon, but can be an indication of vanishing bile duct syndrome (VBDS). In this work, we assess the frequency, causes, clinical features, and outcomes of cases of drug-induced liver injury with histologically proven bile duct loss. All cases of drug-induced liver injury enrolled into a prospective database over a 10-year period that had undergone liver biopsies (n = 363) were scored for the presence of bile duct loss and assessed for clinical and laboratory features, causes, and outcomes. Twenty-six of the 363 patients (7%) with drug-, herbal-, or dietary-supplement–associated liver injury had bile duct loss on liver biopsy, which was moderate to severe (<50% of portal areas with bile ducts) in 14 and mild (50%-75%) in 12. The presenting clinical features of the 26 cases varied, but the most common clinical pattern was a severe cholestatic hepatitis. The implicated agents included amoxicillin/clavulanate (n = 3), temozolomide (n = 3), various herbal products (n = 3), azithromycin (n = 2), and 15 other medications or dietary supplements. Compared to those without, those with bile duct loss were more likely to develop chronic liver injury (94% vs. 47%), which was usually cholestatic and sometimes severe. Five patients died and 2 others underwent liver transplantation for progressive cholestasis despite treatment with corticosteroids and ursodiol. The most predictive factor of poor outcome was the degree of bile duct loss on liver biopsy. Conclusion: Bile duct loss during acute cholestatic hepatitis is an ominous early indicator of possible VBDS, for which at present there are no known means of prevention or therapy. (Hepatology 2017;65:1267-1277).
ASJC Scopus subject areas